Acute confusional state; acute brain syndrome
It is a condition of severe confusion (bewilderment, lack of orderly thought, and inability to make decisions) and rapid changes in brain function. It is characterised by extreme disturbances of arousal, attention, orientation, perception, intellectual function and mood. This is often accompanied by fear and agitation.
Acute (sudden or severe; the opposite of chronic) confused states are usually the result of a medical illness. Such states are usually temporary and reversible.
There are many possible causes of delirium. They may include:
- Conditions (such as pneumonia) that deprive the brain of oxygen or other substances
- Fluid/electrolyte disturbances (electrolytes are the salts in blood or tissue fluids that carry an electrical charge and include sodium, potassium, chlorine, and many others)
- Other serious, acute conditions such as encephalitis or meningitis
- Withdrawal from alcohol or drugs
- Poisons, such as carbon monoxide, or certain insecticides
Stopping or changing medications that worsen confusion, or that are not essential to the care of the person, may improve the patient’s condition even before treatment of the underlying disorder. Medications that may worsen confusion include:
- Anticholinergics (including antispasmodics, which are often used to relieve cramps and spasms of the stomach, intestines and bladder, to treat peptic ulcers, and to prevent urination during sleep). These drugs act on a substance called acetylcholine which transmits nervous impulses in the brain and other parts of the body
- Cimetidine (this drug inhibits the secretion of acid in the stomach, and includes brand names such as Zantac and Tagamet)
- Analgesics (painkillers such as aspirin)
- Antihypertensive and cardiovascular medications
- Antiparkinsonian medications
- Barbiturate-type drugs such as sleeping pills or sedatives
Who gets it and who is at risk?
Delirium is common in older patients hospitalised for an acute illness or surgery. Up to a quarter of hospitalised cancer patients and 30% to 40% of hospitalised Aids patients develop delirium.
Those who severely abuse alcohol or drugs are also at risk, as are those who take any of the drugs mentioned above.
Symptoms and signs
Delirium involves a rapid switching between mental states. For example, the patient could quickly change from being lethargic (tired, lacking energy) to agitated (excited, restless) and back to being lethargic. Other symptoms include:
- An inability to pay attention or concentrate
- Disorganised thinking (incoherent thinking and conversation)
- Decrease in short-term memory
- Emotional or personality changes (such as depression, or irritability)
- Changes in sensation and perception
- Altered level of consciousness (lethargic, hyper alert, or difficult to arouse)
Delirium must be distinguished from psychotic states. For instance, fever, evidence of drug use or illness is present in delirium and absent in psychosis.
In general, lack of orientation, loss of recent memory, inability to perform simple calculations and other intellectual tasks identify delirium.
Doctors should be able to determine if patients have risk factors for delirium. If they do, they should be able to eliminate or treat these risk factors. An elderly person who has had surgery for a broken hip, for example, would be at high risk because of advanced age, traumatic injury, relocation, pain, surgery, anaesthesia and medication use. Healthcare professionals can intervene to minimise symptoms and safeguard the patient. Providing adequate pain control, for example, should be a high priority.
Delirium is dangerous and sometimes fatal, particularly in elderly debilitated patients. Treatment for the underlying cause must be instituted as soon as possible. Fluid and electrolyte balance must be restored and maintained. Fever should be controlled. For those with a history of alcohol abuse, infusions should contain thiamine and other B-complex vitamins to prevent further deterioration of mental function.
The symptoms of delirium often requires direct treatment beyond treatment of the underlying cause. Medication may be required to control aggressive or agitated behaviour. These drugs are usually given in very low doses.
Haloperidol (also known as Serenace), has been described as the safest and most effective drug for delirium. It is a major sedative. Although its side effects are minimal, a side effect called tardive dyskinesia (involuntary movement disorders that most frequently involve muscles around the mouth) is irreversible and must be avoided. Other possible side effects are tremors and lethargy. These effects disappear when the patient stops taking the drug. Other modern treatment options include Risperdal (risperidone) and Zyprexa (olanzapine).
Delirium from drugs such as cocaine or other hallucinogens may occur within minutes to hours after taking the drug. Other drugs, such as alcohol or barbiturates, may cause delirium after intoxication is sustained for several days.
Usually, the delirium ends as the intoxication ends, or within a day or two afterwards.
Substance-withdrawal delirium may continue for a few hours only, or may last for as long as two to four weeks.
Some patients show symptoms such as restlessness, anxiety, irritability, distractibility or sleep disturbance in the days before the delirium begins. The symptoms of delirium may last for as short as a week, and in some persons up to two months. The usual scenario, is that the clinical picture resolves within 10-12 days once treatment is commenced. However, up to 15% of patients with delirium have symptoms that persist for up to 30 days and beyond. Elderly patients with delirium may have symptoms lasting over one month.
Most patients recover fully. However, if untreated, delirium may progress to stupor, coma, seizures or death. Full recovery is less likely in the elderly. In patients recovering from surgery, delirium can indicate limited recovery. Seizures may occur in delirium, particularly among patients who are experiencing alcohol or drug withdrawal, head injuries, hypoglycaemia, strokes or extensive burns.
When to call the doctor
Anyone who experiences a rapid change in mental state should see a doctor.
Reviewed by Dr Frans Hugo, MBChB, M.Med Psychiatry
Post a question to Cybershrink.